Abstract: We report a case of bilateral occipitotemporal and thalamic hypometabolism on FDG PET in a 19-year-old male patient who presented with altered mental status. He had a history of static encephalopathy and presented with visual hallucinations and decreased verbal output, sleep, and appetite 7 days after starting amoxicillin for otitis media. Extensive evaluation failed to demonstrate any infectious, inflammatory, autoimmune-mediated (including negative testing for NMDA receptor antibody), paraneoplastic, or toxic-metabolic etiology. Ultimately, he responded well to a benzodiazepine challenge and electroconvulsive therapy and was diagnosed with catatonia.
From the *Department of Neurology, University of Michigan, Taubman 1st Floor, Reception C, 1500 E. Medical Center Drive, SPC 5316, Ann Arbor; and †Department of Radiology, Division of Nuclear Medicine, University of Michigan Medical School, 24 Frank Lloyd Drive, Box 362, Ann Arbor, Michigan.
Received for publication February 28, 2012; and revision accepted August 22, 2012.
Conflicts of interest and sources of funding: none declared.
Reprints: Dane Breker, MD, Department of Neurology, University of Michigan, Taubman 1st Floor, Reception C, 1500 E. Medical Center Drive, SPC 5316, Ann Arbor, MI 48109. E-mail: firstname.lastname@example.org.